Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 121, NWS Springfield, MO

October 11, 2019Taney County, Missouri

NWS Springfield, MO issued this flash flood warning at Oct 11, 2019, 12:25 AM CDT for Taney County, Missouri. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2019, 12:25 AM CDT (05:25 UTC)
Expired
Oct 11, 2019, 3:30 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Taney County, MO

The radar

The Springfield radar (KSGF), 62 km from the middle of the area, began a volume at 05:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 3:11 AM CDTFLASH FLOOD1 Wnw Branson, MODELAYED REPORT. STOCKSTILL PARK ALONG ROARK CREEK COMPLETELY UNDER WATER AND FLOODED.
Oct 11, 3:18 AM CDTFLASH FLOOD1 Se Branson, MOSTATE HIGHWAY 76 CLOSED BETWEEN COMMERCIAL ST AND LAKE SHORE DRIVE DUE TO FLOODING. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.4 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 365 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
365 m²/s²
0-3 km storm-relative helicity
376 m²/s²
Significant tornado parameter
2.3
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

618 
WGUS53 KSGF 110525
FFWSGF
MOC213-110830-
/O.NEW.KSGF.FF.W.0121.191011T0525Z-191011T0830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
1225 AM CDT Fri Oct 11 2019

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Western Taney County in southwestern Missouri...

* Until 330 AM CDT.

* At 1224 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.
  Locations in the warning include...
  Branson...                        Table Rock State Park...
  Hollister...                      Merriam Woods...
  Rockaway Beach...                 Bull Creek...
  Table Rock...                     Walnut Shade...

This warning includes but is not limited to the following low water
crossings...
Highway 176 near Rockaway Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3682 9330 3681 9305 3650 9328 3650 9331

$$

Wise

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Oct 10, 8:04 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Oct 10, 8:04 PM CDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
804 PM CDT Thu Oct 10 2019

.MESOSCALE DISCUSSION...
Issued at 804 PM CDT Thu Oct 10 2019

Have allowed severe thunderstorm watch 673 to expire at 8 pm.
Still a few strong to severe storms over central Missouri and
these will track to the northeast and out of the area in the next
hour or so. Otherwise, showers and storms will continue across the
area much of the night as the cold front moves through the region
and post frontal lift continues the rain chances.

&&

.SHORT TERM...(This evening through Friday)
Issued at 154 PM CDT Thu Oct 10 2019

Showers and thunderstorms have been ongoing across much of the NW
half of the CWA today, which has caused some flood concerns and
also worked over the environment. Through the rest of this
evening, primary concern is with severe and flooding potential.
Uncertainty exists in how much instability can develop behind the
pre-frontal convection and the convection along the front. At this
time, there appears to be a low end chance for enough
instability recovery to allow for a severe threat. Wind profiles
are more than sufficient for severe weather and certainly have
forcing mechanisms in place, so instability really is the key
piece at this point. Damaging winds to 60mph and 1 inch hail are
the primary threats, but can't completely rule out a tornado over
the far SW. There also exists a severe threat over the south-
central CWA where no precip has been observed. Primarily a large
hail and damaging wind threat there that will have to be watched
closely.

Behind the cold front precip will linger with rapidly decreasing
thunder potential through the night. Skies quickly clear out from
the W on Friday, but the bigger story is the temperatures. 8am
Friday temperatures will range from the upper 30s over the
western CWA to the mid 50s over the SE. By mid afternoon,
temperatures will mainly be in the mid to upper 40s.

.LONG TERM...(Friday Night through Thursday)
Issued at 154 PM CDT Thu Oct 10 2019

Main story in the long is temperatures and frost potential Friday
night into early Saturday. Clear skies, a dry airmass, and
decreasing winds will allow frost to develop across most of the
area as temperatures fall in the low to mid 30s. May see some
isolated areas that see true hard freeze potential (freezing temps
for 3 hours), but most areas are not expected to.

Otherwise should see temperature rebound more toward normal
through Monday. Only significant chances of precip in the long
term is Monday night into Tuesday night when a cold front may move
through, which would lead to a bit of a cool down Wednesday and
Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 622 PM CDT Thu Oct 10 2019

Cold front currently moving through western Missouri late this
afternoon will continue to trek eastward through the evening
hours. The front has made it through KJLN and will move through
the KSGF and KBBG sites later this evening, with a wind shift to
the northwest. Ahead of the front there will be periodic showers
and thunderstorms, which may reduce visibilities and ceilings
briefly into the lower MVFR or even IFR categories. Otherwise,
expect post frontal precipitation to come back in later tonight,
with ceilings falling into the MVFR and IFR flight categories.
Clouds will quickly clear from west to east Friday morning with
clear and breezy conditions then expected through 00Z.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for MOZ079-088>090-
     093>095-101>104.

KS...NONE.
&&

MESOSCALE...Raberding
SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Raberding
Hazardous weather outlook, Oct 10, 8:48 PM CDT, 3 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
848 PM CDT Thu Oct 10 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-120200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
848 PM CDT Thu Oct 10 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

  Isolated strong to possibly severe thunderstorms will be
  possible the remainder of the evening as a cold front moves
  trough the region. Hail up to 1 inch in diameter along with a
  few wind gusts up to 60 mph will be the main threats.

  Heavy rainfall rates with thunderstorms will lead to a limited
  flash flood risk across the area.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Areas of frost will be likely Friday night and early Saturday
  morning with low temperatures in the low to mid 30s. Low lying
  sheltered areas of the Ozarks will have the greatest risk for
  frost.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will not be needed tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Oct 10, 10:27 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Springfield MO
1027 PM CDT Thu Oct 10 2019

KSZ101-MOZ088-093-110415-
Cherokee KS-Jasper MO-Newton MO-
1027 PM CDT Thu Oct 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEROKEE...
NORTHWESTERN NEWTON AND JASPER COUNTIES UNTIL 1115 PM CDT...

At 1027 PM CDT, Doppler radar was tracking a strong thunderstorm near
Galena, or near Baxter Springs, moving northeast at 45 mph.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Baxter Springs...                 Galena...
Oronogo...                        Carterville...
Duquesne...                       Duenweg...
Loma Linda...                     Airport Drive...
Leawood...                        Lowell...
Silver Creek...                   Alba...
Purcell...                        Shoal Creek Drive...
Saginaw...                        Carytown...

This includes the following highways...
 Interstate 44 between mile markers 0 and 17.
 Interstate 49 between mile markers 34 and 35, and between mile
markers 37 and 53.

LAT...LON 3736 9448 3725 9406 3691 9461 3692 9462
      3700 9462 3700 9469 3702 9472
TIME...MOT...LOC 0327Z 219DEG 40KT 3700 9461

Raberding
Special weather statement, Oct 10, 10:38 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Springfield MO
1038 PM CDT Thu Oct 10 2019

MOZ088-110430-
Jasper MO-
1038 PM CDT Thu Oct 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JASPER COUNTY UNTIL 1130
PM CDT...

At 1037 PM CDT, Doppler radar was tracking a strong thunderstorm over
southwestern Joplin, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Joplin...                         Carthage...
Webb City...                      Carl Junction...
Oronogo...                        Carterville...
Duquesne...                       Jasper...
Airport Drive...                  Alba...
Purcell...                        Carytown...
Neck City...                      Brooklyn Heights...
Oakland Park...                   Iron Gates...

This includes Interstate 49 between mile markers 41 and 55.

LAT...LON 3736 9446 3732 9408 3705 9449 3705 9457
      3706 9459 3709 9462 3714 9462
TIME...MOT...LOC 0337Z 219DEG 39KT 3709 9453

Raberding
Local storm report, Oct 10, 10:55 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1055 PM CDT THU OCT 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1039 PM     HAIL             1 NE IRON GATES         37.07N 94.54W
10/10/2019  U1.00 INCH       JASPER             MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

DSA
Local storm report, Oct 10, 10:56 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 PM CDT THU OCT 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1044 PM     HAIL             2 W SHOAL CREEK DRIVE   37.04N 94.56W
10/10/2019  U1.00 INCH       NEWTON             MO   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Oct 10, 11:06 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1106 PM CDT THU OCT 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     FLASH FLOOD      1 ENE BRANSON           36.65N 93.21W
10/10/2019                   TANEY              MO   EMERGENCY MNGR

            FLOODING ON JASMINE ROAD EAST OF THE
            LANDING.

&&

DSA
Local storm report, Oct 10, 11:11 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 PM CDT THU OCT 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1054 PM     FLASH FLOOD      1 W HOLLISTER           36.62N 93.23W
10/10/2019                   TANEY              MO   EMERGENCY MNGR

            FLOODING ALONG A CREEK BEHIND FIRE STATION
            #1 GETTING INTO A HOUSE OR TWO.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 7:14 PM CDTSpecial Weather StatementSGFMiller46 min
Oct 10, 7:26 PM CDTSpecial Weather StatementSGFGreene49 min
Oct 10, 7:28 PM CDTSpecial Weather StatementSGFGreene47 min
Oct 10, 7:39 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan66 min
Oct 10, 8:08 PM CDTSevere Thunderstorm WarningSGFMaries, Miller67 min
Oct 10, 8:38 PM CDTFlash Flood WarningSGFCamden, Miller, Morgan6 hr
Oct 10, 9:01 PM CDTAreal Flood AdvisorySGFBenton, Morgan, St. Clair15 hr
Oct 10, 9:05 PM CDTAreal Flood AdvisorySGFCamden, Dallas, Hickory, Laclede, Polk18 hr
Oct 10, 10:27 PM CDTSpecial Weather StatementSGFJasper48 min
Oct 10, 10:38 PM CDTSpecial Weather StatementSGFJasper52 min
Oct 10, 10:48 PM CDTFlash Flood WarningSGFTaney3 hr
Oct 11, 12:13 AM CDTFlood WatchSGFBarry, Christian, Stone, Taney4 hr
Oct 11, 12:19 AM CDTSevere Thunderstorm WarningSGFTaney26 min
Oct 11, 12:46 AM CDTSpecial Weather StatementSGFDouglas, Wright44 min
Oct 11, 1:37 AM CDTAreal Flood WarningSGFTaney8 hr
Oct 11, 2:11 AM CDTAreal Flood WarningSGFBarry, McDonald, Stone7 hr
Oct 11, 2:47 AM CDTAreal Flood WarningSGFChristian, Douglas, Greene7 hr
Oct 11, 3:42 AM CDTFrost AdvisorySGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more10 hr
Oct 11, 3:57 AM CDTAreal Flood WarningSGFOzark6 hr
Oct 11, 8:19 AM CDTRiver Flood WarningSGFMcDonald23 hr
Oct 11, 9:03 AM CDTAreal Flood WarningSGFBarry, McDonald, Stone6 hr
Oct 11, 9:06 AM CDTAreal Flood WarningSGFChristian, Douglas, Ozark, Taney6 hr
Oct 11, 9:53 AM CDTAreal Flood WarningSGFTexas, Webster, Wright5 hr
Oct 11, 10:12 AM CDTRiver Flood WarningSGFVernon34 hr
Oct 11, 11:44 AM CDTAreal Flood AdvisorySGFBenton, Morgan3 hr
Oct 11, 1:13 PM CDTFreeze WarningSGFBarry, Barton, Benton, Camden, Cedar, Christian and 28 more19 hr
Oct 11, 2:48 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, McDonald, Ozark, Stone and 4 more19 hr

Nearby

Flash Flood Warnings in Missouri, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.